Tuesday, August 18, 2009

Please, please, please, read the label!!!

Before I started in the health care field I wasn't the most responsible person when it came to being an active part of my care. I never questioned the medication or treatments that the physician ordered and felt that I was just stuck with whatever was given to me. I know I can't be the only one out there that rarely checked the labels of the medication I was prescribed, or read the additional information provided by the pharmacy. Today, I really want to change that.

We had a young child admitted to my unit for a drug overdose due to the pharmacy (not the doctor or the hospital) giving this child the wrong medication. The physician ordered Orapred (generic name: prednisolone) which is an anti-inflammatory, and the pharmacy gave this family Risperidone which is an antipsychotic/mood stabilizer that is used ONLY in adults because of the risk for extrapyramidal side effects, some of which may be permanent.

The label did read "risperidone," but how often do we really check to make sure the generic name is the same as the brand name the physician said, or wrote down. So, PLEASE double check your, and your children's, medications before taking them. One website that I have used in the past is http://www.drugs.com which has a wealth of information to include side effects & what the drug is used to treat. Or, feel free to email me & ask!!

So, please read ALL your labels!

10 comments:

Kristina P. said...

This is so scary!

Michelle said...

How sad! Poor kid.

Irish Chicken Soup said...

I hope he'll be alright. That's horrible. My mom taught me along the same lines, probably because she was a nurse, too, and a cancer patient. It's definitely important to be careful.

Jillene said...

WOW--that is SO scary!! I will make sure to check and double check the labels from now on!!

STILLMAGNOLIA said...

I learned the hard way to read labels. They gave me my perscription bottle...but not my pills...and they had a disclaimer about the pills changing size and color...because they were using a different company....I went home...had one in my hand to take...when my pharmicist called frantic. They had been busy...and my pills were not really in that bottle...if I had taken one already...get someone to take me to the hospital and tell them I had just taken nitro glycerin pills....by mistake. I read all labels. Even on aspirin bottles....and if I don't recognize it....I don't take it. Thanks for the reminder post...hope the child is on the mend.

Momma Sarah said...

Oh WOW! I always freak out when they don't give me the little paper with the bottle that tells me about the drug and I double check the label on the bottle - thank goodness! That is so scary! thanks for the reminder!

Wendyburd1 said...

That IS scary! Does the website have pics? Because my Mom is a nurse so we have the Drug books they come out with every year, so we are a family that looks up side effects, etc when we are taking a new med, but the wrong pill saying the right med? How would you ever know?! Scary!

Molly said...

Never a dull moment. We gotta look out for ourselves anymore.
I missed you last weekend, I thought for sure you would be there. Oh well, look forward to next weekend then.....sigh.....

Missy said...

I never check labels! I just assume the people at the pharmacy just know what they are doing. I definitely will start checking! This is really scary!

WELLS FAMILY said...

Wow - how scary! Good reminder. :)